Alabama, 2011

Hail and Damaging Winds in Alabama, June 5, 2011

June 5, 2011 · NWS HUN · 14 events in 3 counties and zones

A cluster of thunderstorms developed quickly just after Noon CDT in extreme northwest Alabama, and lasted through around 4 pm. The storms developed as a weak upper level disturbance tracked southward into the Tennessee Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$68,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A cluster of thunderstorms developed quickly just after Noon CDT in extreme northwest Alabama, and lasted through around 4 pm. The storms developed as a weak upper level disturbance tracked southward into the Tennessee Valley. The environment was conducive for downbursts producing damaging winds. Isolated large hail up to quarter sized hail was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 5, 12:23 PM CST, 5 minutes earlier.

Area forecast discussion, Jun 5, 12:23 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
123 PM CDT SUN JUN 5 2011

.DISCUSSION...ANOTHER VERY WARM DAY IN PROGRESS ACROSS THE REGION WITH
TEMPS ALREADY IN THE LOW/MID 90S AREAWIDE AS OF 1800 UTC. DWPTS WERE
RUNNING IN THE MID 60S TO NEAR 70F WITH HEAT INDICES APPROACHING ADVY
CRITERIA ACROSS NW AL. CURRENT HEAT ADVY RUNS UNTIL 0000 UTC FOR THE
NW...AND SEE NO REASON TO ADJUST ATTM. THE COMBINATION OF
HEAT/HUMIDITY HAS ALSO YIELDED A VERY UNSTABLE ATMOSPHERE THIS AFTN
WITH CAPE VALUES AOA 3 KJ/KG.

WATER VAPOR IMAGERY AND PROFILER DATA SHOWS A WEAK BUT DEFINED
SHORTWAVE SLIDING ACROSS THE NWRN PERIPHERY OF THE UPPER RIDGE ACROSS
WRN KY/SRN IL. THIS FEATURE WILL CONTINUE TO SLIDE S/SE WITH
TIME. REGIONAL RADARS SHOWED A CONVECTIVE COMPLEX PUSHING INTO FAR
NRN TN. ADDITIONAL CELLS WERE ALSO DEVELOPING ALONG THE ASSOCIATED
OUTFLOW NORTH OF THE I-40 CORRIDOR. CLOSER TO HOME...ISOLD CELLS HAVE
DEVELOPED WITH PEAK HEATING ACROSS THE SHOALS.

AS THE SHORTWAVE CONTINUES TO SLIDE SOUTHEAST...EXPECT ADDITIONAL
CONVECTIVE DEVELOPMENT THROUGH THE REMAINDER OF THE AFTN AND INTO
EARLY EVENING. COMBINATION OF VERY DRY MID LEVELS AND STEEP LOW LEVEL
LAPSE RATES WILL BRING THE THREAT FOR GUSTY MICROBURST WINDS WITH ANY
CELLS THAT DO DEVELOP.

OVER THE NEXT TWO DAYS...THE RIDGE WILL AMPLIFY SLIGHTLY AND SLIDE
OVERHEAD. THUS...THE OVERALL RAIN POTENTIAL LOOKS FAIRLY LOW FOR THE
MON-TUE TIME FRAME. TEMPS WILL ALSO CONTINUE TO RUN QUITE WARM AND
WE'LL ONCE AGAIN BE FLIRTING WITH ADVY CRITERIA...ESPECIALLY WEST OF
I-65. HAVE TRENDED ABOVE SHORT RANGE MOS GUIDANCE AND MORE TOWARD
PERSISTENCE OVERALL FOR TEMPS.

AS WE LOOK TOWARD THE EXTENDED...SOME SLIGHT CHANGES OF NOTE ARE IN
THE OFFING. THE GFS IS TRENDING TOWARD DEVELOPING A WEAKNESS IN THE
U/L RIDGE (TROPICAL FEATURE?) ACROSS THE SERN US BY MIDWEEK. THIS
FEATURE...AND ASSOCIATED SHEAR AXIS...WILL INCREASE RAIN CHANCES
(PARTICULARLY IN THE THU/FRI TIME FRAME) WITH ENHANCED MOISTURE/MASS
CONVERGENCE. THE ECMWF/GEM SOLNS DO NOT PICK UP ON THIS FEATURE QUITE
AS WELL...SO HAVE ONLY INCREASED POPS SLIGHTLY ATTM GIVEN THE
UNCERTAINTY. OTRW...CONTINUED TO TREND ABOVE ENSEMBLE TEMPS AND MORE
TOWARD (OR EVEN A BIT ABOVE) OPNL NUMBERS. EXPECT TEMPS TO CONTINUE
TO RUN 8-10 DEGREES ABOVE NORMAL THROUGH LATE WEEK...THOUGH CLOUD
COVER WILL BE THE DECIDING FACTOR IN THE 4-7 DAY PERIOD.

&&

.AVIATION...BORDERLINE VFR/MVFR CONDITIONS DUE TO HAZE WILL CONTINUE
THIS AFTERNOON ACROSS THE REGION. STRONG DAYTIME HEATING AND
INSTABILITY WILL RESULT IN ISOLATED TO WIDELY SCATTERED CONVECTION
THROUGH THE EARLY EVENING. THE STRONGER OF THIS CONVECTION WILL BE
CAPABLE OF PRODUCING WIND GUSTS...SOME IN EXCESS OF 50 KT AND LOCALLY
HEAVY RAINFALL WHICH WILL PRODUCE BRIEF IFR OR LOWER CONDITIONS. THE
CONVECTION SHOULD END BY 01Z...HOWEVER WIDESPREAD MVFR VISIBILITY
REDUCTIONS FROM HAZE IS EXPECTED. LOWER VISIBILITIES FROM DENSER
HAZE/FOG IS EXPECTED...ESPECIALLY AT KMSL DURING THE LATE NIGHT.
CONDITIONS SHOULD IMPROVE TO MVFR BY THE MID/LATE MONDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    71  97  70  98  70 /  20   0   0  10  10
SHOALS        70  98  70  98  70 /  20   0   0  10  10
VINEMONT      68  95  69  93  70 /  20   0   0  10  10
FAYETTEVILLE  70  94  67  95  68 /  20  10   0  10  10
ALBERTVILLE   67  95  70  94  68 /  20   0   0  10  10
FORT PAYNE    66  94  65  93  66 /  20  10  10  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
     COLBERT...FRANKLIN AL...LAUDERDALE...LAWRENCE.

TN...NONE.
&&

15/CBD
Hazardous weather outlook, Jun 5, 10:36 AM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1136 AM CDT SUN JUN 5 2011

ALZ001>010-016-TNZ076-096-097-060000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1136 AM CDT SUN JUN 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

HEAT INDEX VALUES WILL RISE TO OR JUST ABOVE 105 DEGREES ACROSS PARTS
OF NORTHWEST ALABAMA. THIS WILL ELEVATE THE THREAT FOR HEAT RELATED
ILLNESSES. THOSE PERFORMING OUTDOOR ACTIVITIES SHOULD TAKE IT EASY...
DRINK PLENTY OF WATER AND REMAIN AWARE OF THE DANGERS OF HEAT
PRODUCED AILMENTS. A HEAT ADVISORY IS IN EFFECT FOR NORTHWEST ALABAMA
THROUGH 7 PM THIS EVENING.

ISOLATED THUNDERSTORMS ARE POSSIBLE AS WELL...ESPECIALLY ACROSS
NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE ALONG THE CUMBERLAND
PLATEAU. GUSTY OUTFLOW WINDS WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH THE WEEK WITH
AFTERNOON HIGH TEMPERATURES APPROACHING UPPER 90S AND HEAT INDEX
VALUES HOVERING IN THE LOW 100S IN SOME LOCATIONS. DUE TO THE
PROLONGED PERIOD OF HOT AND HUMID CONDITIONS ACROSS THE TENNESSEE
VALLEY...AN INCREASED RISK FOR HEAT RELATED ILLNESSES WILL CONTINUE
THIS WEEK.

ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE LATE IN THE WEEK.
GUSTY WINDS AND BRIEF HEAVY RAINFALL WILL BE THE PRIMARY THREATS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

RSB

The radar

The Columbus AFB radar (KGWX), 120 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
June 5, 12:28 PM CST to 12:33 PM CST
Where
Colbert County, 0.91 mi NNW of Emco
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.792, -87.608

Power lines were knocked down on Grandview Avenue.

Thunderstorm Wind, Lauderdale

When
June 5, 12:30 PM CST to 12:35 PM CST
Where
Lauderdale County, 0.63 mi W of Elgin
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.849, -87.391

Trees and power lines were knocked down along Highways 101 and 72.

Thunderstorm Wind, Colbert

When
June 5, 12:33 PM CST to 12:38 PM CST
Where
Colbert County, Sheffield
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.770, -87.700

Power lines were knocked down at Mitchell Blvd.

Hail, Colbert

When
June 5, 12:33 PM CST to 12:38 PM CST
Where
Colbert County, Sheffield
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.770, -87.700

Penny sized hail was reported on Mitchell Blvd.

Thunderstorm Wind, Colbert

When
June 5, 12:33 PM CST to 12:36 PM CST
Where
Colbert County, 0.47 mi SSE of Sheffield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.764, -87.696

A tree was knocked down at the 600 block of Columbia Avenue.

Thunderstorm Wind, Colbert

When
June 5, 12:33 PM CST to 12:38 PM CST
Where
Colbert County, 0.58 mi SSW of Sheffield
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
34.762, -87.703

Trees and power lines were knocked down at the 400 block of Pittsburg Street in Sheffield.

Thunderstorm Wind, Colbert

When
June 5, 12:33 PM CST to 12:38 PM CST
Where
Colbert County, 0.69 mi S of Sheffield
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
34.760, -87.700

Trees and power lines reported down.

Hail, Colbert

When
June 5, 12:35 PM CST to 12:40 PM CST
Where
Colbert County, 0.69 mi S of Muscle Shoals
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.740, -87.670

Hail up to quarter sized was reported in Muscle Shoals.

Thunderstorm Wind, Colbert

When
June 5, 12:35 PM CST to 12:40 PM CST
Where
Colbert County, 0.69 mi S of Muscle Shoals
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.740, -87.670

Power lines were knocked down. Pea to dime sized hail was reported.

Thunderstorm Wind, Colbert

When
June 5, 12:41 PM CST to 12:46 PM CST
Where
Colbert County, 1.02 mi W of Norala Jct
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.719, -87.668

A building at a golf ball driving range was destroyed on Woodward Avenue.

Thunderstorm Wind, Colbert

When
June 5, 12:43 PM CST to 12:48 PM CST
Where
Colbert County, 0.44 mi NNW of Norala Jct
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.726, -87.653

A tree was knocked down onto a trailer in the 300 block of Elledge Lane in Muscle Shoals.

Thunderstorm Wind, Colbert

When
June 5, 1:03 PM CST to 1:08 PM CST
Where
Colbert County, 1.16 mi W of Valdosta
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.718, -87.740

A tree was knocked onto power lines on the 100 block of River Drive.

Hail, Franklin

When
June 5, 2:05 PM CST to 2:10 PM CST
Where
Franklin County, 0.69 mi S of Russellville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.510, -87.730

Penny sized hail was reported.

Lightning, Franklin

When
June 5, 2:12 PM CST
Where
Franklin County, 0.69 mi N of Gravel Hill
Injuries
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
34.490, -87.730

Lightning struck a power line at a hotel. A woman experienced a minor injury and was hospitalized due to a resulting electrical surge. Time estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296660, 296658, 296656, 296657, 296661, 296666, 322290, 296653, 296659, 296663, 296664, 296665, 296654, 296655.